Pre-engraftment syndrome after myeloablative dual umbilical cord blood transplantation: risk factors and response to treatment.
(Clinical Trial;Journal Article)
High fevers and/or rashes prior to neutrophil engraftment are frequently observed after umbilical cord blood (UCB) transplantation, and the condition is referred to as pre-engraftment syndrome (PES). Few studies have evaluated the risk factors for and treatment response to PES. Therefore, we retrospectively characterized PES in 57 consecutive engrafted patients (≥ 12 years old) who received myeloablative dual UCB transplantation. All patients received TBI (≥ 13.2 Gy)-based myeloablative conditioning. Tacrolimus (n=35) or CYA (n=22) combined with mycophenolate mofetil was used as GVHD prophylaxis. PES was defined as the presence of non-infectious fever (≥ 38.5 °C) and/or rash prior to or on the day of neutrophil engraftment. The incidence (95% confidence interval) of PES was 77% (66-88%). The incidence of PES was significantly higher in patients who received CYA as a GVHD prophylaxis than those who received tacrolimus (P<0.001), and this association was confirmed in the multivariate analysis. The occurrence of PES did not impact OS or tumor relapse, although it may have increased non-relapse mortality (P=0.071). The incidence of acute GHVD or treatment-related mortality was not influenced by the choice to use corticosteroids to treat PES. This study suggests that use of CYA for GVHD prophylaxis increases the risk of PES following dual UCB transplantation.
Kanda, J; Kaynar, L; Kanda, Y; Prasad, VK; Parikh, SH; Lan, L; Shen, T; Rizzieri, DA; Long, GD; Sullivan, KM; Gasparetto, C; Chute, JP; Morris, A; Winkel, S; McPherson, J; Kurtzberg, J; Chao, NJ; Horwitz, ME
Volume / Issue
Start / End Page
Pubmed Central ID
Electronic International Standard Serial Number (EISSN)
Digital Object Identifier (DOI)